Home
Blog (D)
Books - Bücher
Links
Impressum
Repetition

A word of honest warning:

Against the repeated, uncontrolled use of homoeopathic remedies

The repeated use of homoeopathic remedies, in lower or higher potencies, has been discussed by many homoeopaths. Most often this was a debate between the 'classical' homoeopaths and the 'non-classicals'.
An article in the esteemed German journal 'Zeitschrift fuer Klassische Homoeopathie" (Journal for classical homoeopathy), Haug Verlag, 1/2002, p.18-28, documents a case with lethal consequences following an uncontrolled repeated ingestion of Arsenicum 6X.

Title:
'Unkontrollierte Niedrigpotenzeinnahme mit letalem Ausgang' (Uncontrolled ingestion of low potencies with lethal outcome), by Prof.Dr.med. C. Reiter, Institute of forensic medicine, University of Vienna, and Dr. med. C. Abermann, Altmuenster (1)

English summary  enclosed in the German text:
'Conventional medicine tends to perceive homeopathy as harmless. Common opinion holds, that not only do homoeopathic remedies have no positive effect, but also no negative ones.
In this article, first the opinions of renowned homoeopaths concerning the harmlessness of homoeopathic remedies are discussed, followed by a case demonstrating the lethal outcome of an unintentional remedy disease. In addition, possible conclusions from this case are discussed.'

A short review of the article:

The authors first refer to Hahnemann and Aph. 276, Organon 6th ed., where he warns about too frequent repetitions of a remedy, which could even risk the patient's life.
Though these words were mainly meant for patients, these words are also confirmed for provers by Mezger (referring to a proving of Mandragora 6X, where the prover developped the most violent ischialgia; Ars did not help, the Sulph cured).  Even J. Sherr added  that a continuous repetition of the remedy could endanger the security of provers. Contrary to the instructions, some provers of Scorpio had continued to take the remedy, and some of them developped persistent, disagreeable symptoms.

The case:
female patient, 32 ys. old. healthy , no chronic diseases. Interested in homeopathy for 12 years.
August 15, 1992: diarrhea with vomiting after eating ice-cream. 2 days later the patient, who feels weak, anxious restless, asks her doctor:'What do you think about Arsenicum?'

About 14 days later, after eating some fish, another bout of vomiting and diarrhea.  According to the husband of the patient, the patient took Ars 6X, 3 times 3 glob. daily, till her death on October 29, 1992.

During the time in-between some additional symptoms developped:
oversensitivity to cold; insensitivity on finger-tips and legs; swelling of eye-lids; itching dry skin without eruption, ascending paralysis.
Arsenicum levels elevated in urine and blood.

Probably other remedies were taken as well, such as Verat 3x, Kali-br X3, and others.

In the discussion the authors conlude that the death of the patient was obviously the consequence of a prolonged remedial disease caused by self-prescribing Ars X6. This is confirmed by the laboratory values and the results of the post-mortem examination.
The elevated values of Arsenicum in urine and serum  could, hypothetically, be explained by a mobilisation of endogenous Arsenicum, e.g. from the bones.

Several pictures in the article (Degeneration of the sceleton muscle fibres; demyelinizing, non-inflammatory polyneuropathia of the N. suralis) , some repertorization grids and the bibliography will show the well-documented basis of this article.

----------End of review------------------

As far as I know this is the first description of a death, caused by homoeopathic medicines. 
Other , recent adverse effects were described in the journal Contact Dermatitis, 2001, 45, 185:
"An unusual case of baboon syndrome due to mercury present in a homeopathic medicine ' © Munksgaard 2001 (2)

Here the author describes the case of a 5-year-old girl, who presented with a baboon syndrome (systemic contact dermatitis due to mercury), 24 h after having taken for a cough a tablet of Mercurius Heel ® S (which contains Merc X10 and 6 other remedies in low potencies). Anamnestically, as a new-born she had had a neonatal periumbilical dermatitis associated with merbromin use on the cord.
Prick testing showed positive reactions to thimerosal and metallic mercury.

What are the consequences?

For all of us who use the classical approach  with C or LMs (minimum dose, which includes the aqueous solution; no repetition as long as an action is perceived) nothing will change in the case-management.

But what is important: more emphasis has to be put on  the anamnesis:

  • which remedies were prescribed?
  • how often?
  • which potency?
  • did the patient self-prescribe?
  • which remedies/which potencies does the patient have at home for personal use?

Many of us know that bad prescriptions may make a case difficult or even uncurable. It was Hahnemann who mentioned this for the first time:
"Preface about the repetition of a homoeopathic remedy", 1833, (3):

    ".that by giving small doses quickly one after another nearly never the most possible Good can be achieved in the cure of diseases, especially in chronic diseases, and that, because by such a procedure the vital force won't calmly turn from her mistunement by the natural disease to a mistunement in a similar remedial disease, but generally gets so violently excited and disturbed by a large dose or several small doses, given quickly one after another, that its [the vital force's; GR]  reaction can express itself in most of the cases the least helpful, but damages more, than helps."

Boenninghausen writes about the continued use of remedies (here he talks about provings of healthy persons) (4):

    "Only if the use of a medicine is continued for a long time, a chronic artificial disease develops..."

We have enough hints about the damage of such repetitions in our older literature, and the experiences of the present.

What we need is to do is:

  • education of patients and pharmacists about the power of homoeopathic remedies
  • educate the public about the 'How not to do it'
  • establish better standards for the education of homoeopaths
  • establish better standards for schools teaching homoeopathy
  • establish a database, where adverse effects of homeopathic treatment should be gathered
  • .....

Your opinions are needed! I welcome any discussion about this topic!

Literature:

1) Zeitschrift fuer klass. Homoeopathie,46, 1/2002, Haug Verlag
2)Contact Dermatitis, 2001, 45, 185:"An unusual case of baboon syndrome due to mercury present in a homeopathic medicine' © Munksgaard 2001.
3)Samuel Hahnemann - gesammelte kleine Schriften; Haug Verlag, Heidelberg, 2001
4)Boenninghausen: Ein Lesebuch für das gebildete, nicht-ärztliche Publikum; Münster, 1834

Copyright Gaby Rottler, 2014

Last update:  July,  2014